Bulletin of Mathematical Biology

, Volume 45, Issue 4, pp 635–641 | Cite as

Population growth in random environments

  • Carlos A. Braumann
Article

Abstract

This paper reviews some recent advances in single population stochastic differential equation growth models. They are a natural way to model population growth in a randomly varying environment. The question of which calculus, Itô or Stratonovich, is preferable is addressed. The two calculi coincide when the noise term is linear, if we take into account the differences in the interpretation of the parameters. This clarifies, among other things, the controversy on the theory of niche limiting similarity proposed by May and MacArthur. The effects of correlations in the environmental fluctuations and statistical methods for estimating parameters and for prediction based on a single population trajectory are mentioned. Applications to fisheries, wildlife management and particularly to environmental impact assessment are now becoming possible and are proposed in this paper.

Keywords

Stochastic Differential Equation Environmental Impact Assessment Random Environment Stochastic Calculus White Noise Process 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature

  1. Arnold, L. 1974.Stochastic Differential Equations: Theory and Applications, p. 221. New York: Wiley.Google Scholar
  2. Braumann, C. A. 1979. “Population Growth in Random Environments.” State University of New York at Stony Brook, Ph.D. Thesis.Google Scholar
  3. — 1980. “Time-average Methods for Estimation of Parameters and Prediction for some Stochastic Differential Equation Models.” International Summer School on Statistical Distributions in Scientific Work, Trieste, Manuscript Number 93.Google Scholar
  4. Capocelli, R. M. and L. M. Ricciardi. 1979. “A Cybernetic Approach to Population Dynamics Modeling.”J. Cybernet. 9, 297–312.MATHGoogle Scholar
  5. Feldman, M. W. and J. Roughgarden. 1975. “A Population’s Stationary Distribution and Chance of Extinction in a Stochastic Environment with Remarks on the Theory of Species Packing.”Theor. Pop. Biol. 7, 197–207.MATHMathSciNetCrossRefGoogle Scholar
  6. Guess, H. A. and J. H. Gillespie. 1977. “Diffusion Approximations to Linear Stochastic Difference Equations with Stationary Coefficients.”A. appl. Probab. 14, 58–74.MATHMathSciNetCrossRefGoogle Scholar
  7. MacArthur, R. H. 1969. “Species Packing, and what Interspecies Competition Minimizes.”Proc. natn Acad. Sci. U.S.A. 64, 1369–1371.CrossRefGoogle Scholar
  8. — 1970. “Species Packing and Competitive Equilibrium for many Species.”Theor. Pop. Biol.,1, 1–11.CrossRefGoogle Scholar
  9. May, R. M. 1973. “Stability in Random Fluctuating versus Deterministic Environments.”Am. Nat. 107, 621–650.CrossRefGoogle Scholar
  10. — 1974.Stability and Complexity in Model Ecosystems, 2nd Edn., p. 265. Princeton, NJ: Princeton University Press.Google Scholar
  11. — 1976. “Models for two Interacting Population.” InTheoretical Ecology: Principles and Applications, Ed. R. M. May, pp. 49–70. Philadelphia, PA: W. B. Sauders.Google Scholar
  12. — and R. H. MacArthur. 1972. “Niche Overlap as a Function of Environmental Variability.”Proc. natn. Acad. Sci. U.S.A. 69, 1109–1113.CrossRefGoogle Scholar
  13. Nobile, A. G. and L. M. Ricciardi. 1979. “Growth and Extinction in Random Environment.”Proc. INFO II, Patras, Greece.Google Scholar
  14. Ricciardi, L. M. 1979. “On a Conjecture Concerning Population Growth in Random Environment.”Biol. Cybernet. 32, 95–99.MATHCrossRefGoogle Scholar
  15. Taylor, G. I. 1921. “Diffusion by Continuous Movements.”Proc. Lond. math. Soc. (Ser. 2) 20, 196–211.MATHGoogle Scholar
  16. Turelli, M. 1977. “Random Environments and Stochastic Calculus.”Theor. Pop. Biol. 12, 140–178.MATHMathSciNetCrossRefGoogle Scholar
  17. — 1978. “A Reexamination of Stability in Randomly Varying Environments with Comments on the Stochastic Theory of Limiting Similarity.”Theor. Pop. Biol. 13, 244–267.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 1983

Authors and Affiliations

  • Carlos A. Braumann
    • 1
  1. 1.Dept. of MathematicsUniversity of ÉvoraÉvoraPortugal

Personalised recommendations